Gait, balance, and patient-reported outcomes during taxane-based chemotherapy in early-stage breast cancer patients.

Monfort SM, Pan X, Patrick R, Ramaswamy B, Wesolowski R, Naughton MJ, Loprinzi CL, Chaudhari AMW, Lustberg MB
Breast Cancer Res Treat 164 69-77 07/01/2017

Abstract

BACKGROUND: Chemotherapy-induced peripheral neuropathy (CIPN) is a dose-limiting toxicity of several commonly used chemotherapy drugs including taxanes, vinca alkaloids, and platinum compounds. Development of CIPN is highly variable, both in self-reported symptoms and functional consequences, and can be severe enough to alter dose intensity.

PURPOSE: To describe the natural histories of both patient-reported symptoms of CIPN and functional impairments in breast cancer patients undergoing taxane-based chemotherapy.

METHODS: Thirty-three breast cancer patients (32 female/1 male; 47.8 ± 11.2 years; n = 17 stage II/n = 16 stage III) were enrolled. Patients completed self-reports of symptoms and function (e.g., EORTC QLQ-CIPN20) and objective measures of physical function (i.e., balance and gait testing) in an outpatient oncology clinic at five timepoints: (1) baseline-prior to starting chemotherapy, (2-4) before starting subsequent chemotherapy cycles, and (5) 1-3 months after receiving their last taxane infusion.

RESULTS: Significant negative changes in both patient-reported outcomes and objective functional measures were observed. Decreased balance was observed after the first chemotherapy cycle (28% increase in medial-lateral excursion of the center of pressure, p = 0.016) and progressed with cumulative exposure (43% increase, p < 0.001). Patients also demonstrated slower walking speeds (5% decrease, p = 0.003) as they progressed through treatment. These functional deficits were mirrored with increased patient-reported symptom severity for all EORTC QLQ-CIPN20 subscales (all p < 0.05).

CONCLUSION: This study longitudinally assessed patient-reported outcomes concurrently with balance and gait testing in patients undergoing taxane therapy. Taxane treatment was associated with the development of clinically relevant problems in both CIPN symptoms and patient function.

Full Text